Which Antipsychotic Side Effects Should I Discuss With My Doctor?

· 6 min read

Which Antipsychotic Side Effects Should I Discuss With My Doctor?
Photo by Michelle Leman on Pexels

Tell your prescriber about any side effect that bothers you, changes how you function, or is new or worsening—including weight or appetite changes, restlessness, sleepiness, memory or concentration problems, shaking, stiffness, or involuntary movements. Seek prompt medical advice for new or worsening movement problems, and emergency attention for high temperature with muscle stiffness, sweating, or excess saliva. Do not stop medication on your own; discuss the symptoms and treatment options with your prescriber.

Which antipsychotic side effects should I report to my doctor?

Report any side effect that is troubling, persistent, or interfering with daily life. The National Institute of Mental Health (NIMH) lists weight gain, dry mouth, restlessness, and drowsiness among effects many people experience when starting antipsychotics. Some effects ease over time; others may persist. NIMH’s direction is straightforward: “It is important to report any side effects to a health care provider.”

Make the appointment more useful by bringing observations rather than a general label such as “I feel off.” Note what changed, when you first noticed it, whether it is getting better or worse, and what daily activity it affects. For example: “I have been more drowsy since starting this treatment, and it is harder to stay focused during the day.” That gives the prescriber a clearer problem to assess.

Memory, attention, and concentration difficulties deserve a conversation too. NIMH identifies these as possible cognitive symptoms of schizophrenia, so they do not automatically prove that medication is the cause. Tell the clinician when the problem began and how it affects your routine; that timing helps distinguish possibilities rather than guessing.

Weight and appetite changes are also worth raising. The NHS lists weight gain or appetite changes as common side effects of risperidone, and weight gain among common side effects of quetiapine. NIMH notes that people taking newer, second-generation antipsychotics may be asked to have regular monitoring of weight, glucose, and lipid levels. Ask what monitoring fits your treatment and what the results mean for decisions.

Which Antipsychotic Side Effects Should I Discuss With My Doctor?
Photo by Michelle Leman on Pexels

Can antipsychotics cause shaking or stiff movements?

Yes. Shaking, stiffness, difficulty moving, restlessness, and involuntary movements can occur with antipsychotic treatment, and a new or worsening movement change should be brought to a clinician’s attention. The American Psychiatric Association guideline calls for clinicians to assess movement effects—including akathisia, dystonia, parkinsonism, and tardive dyskinesia—at visits. It also recommends structured movement assessment at least every six months for people at high risk of tardive dyskinesia and at least every twelve months for others, as well as when movements newly appear or worsen.

These intervals are guideline recommendations, not a reason to wait if a troubling movement has started. Describe what someone can observe: “My hands have started shaking,” “I feel unable to sit still,” or “My jaw is moving when I am not trying to move it.” If you are supporting someone, ask permission to share what you noticed and stick to concrete observations rather than interpreting the cause.

NIMH says long-term use of older, first-generation antipsychotics may lead to tardive dyskinesia, which involves involuntary muscle movements that can range from mild to severe. The NHS lists uncontrollable facial, tongue, or body jerks, stiffness, difficulty moving, shaking, or drooling as serious risperidone effects requiring prompt medical advice. High temperature with muscle stiffness, sweating, or excess saliva may signal neuroleptic malignant syndrome and requires emergency attention.

There is no one adjustment that fits everyone. The American Psychiatric Association guideline describes clinician-considered options for antipsychotic-related parkinsonism, including lowering the dose, switching medication, or treating the movement symptoms. The right discussion is: “What could be causing this movement, and what are the benefits and risks of each option for me?”

What should I do if schizophrenia medication makes me feel emotionally numb?

Tell your prescriber what “emotionally numb” means in your daily life, when it began, and whether it changed alongside other symptoms or treatment. The supplied sources do not identify emotional numbness as a specific antipsychotic side effect, so it would be a mistake to assume the medication is the cause. A precise description gives the clinician something useful to assess.

Try separating the experience into observable details: “I feel less interested in things I usually enjoy,” “It is harder to react emotionally in conversations,” or “I feel distant from people.” Include what has changed in functioning and what has stayed the same. A caregiver can offer observations—“I have noticed you speak less during meals”—then leave room for the person to describe their own experience.

Treatment choices involve trade-offs. The American Psychiatric Association guideline says benefits and risks of continuing an antipsychotic should be reviewed with the patient through shared decision-making, involving family or support people when appropriate. Ask what the medication is helping, what the troublesome effects may mean, and what alternatives or adjustments can be considered. NIMH notes that it can take several medication trials to find one that works with the fewest side effects; that makes an honest, specific report part of treatment planning.

Do not stop or reduce medication without contacting the prescriber. NIMH advises against stopping without a health care provider’s help, because a provider can safely adjust the treatment plan. If symptoms feel unbearable, say so directly and ask how to address them safely.

Prepare for the appointment: a short checklist

A compact note can keep the conversation focused and reduce the chance that an important detail gets lost. Bring the medication name if known, the symptom, when it began, how often it occurs, and the effect on everyday activities. Include any urgent change rather than saving it for a routine appointment.

  1. Name the change: “I have gained weight,” “I feel restless,” or “My movements feel stiff.”
  2. Give the timeline: Say when you first noticed it and whether it is changing.
  3. Explain the impact: Identify the task, relationship, or routine that has become harder.
  4. Ask for options: “What might be causing this, and what are the benefits and risks of changing the plan?”
  5. Agree on next steps: Ask what to monitor and whom to contact if the symptom worsens.

Caregivers can help by asking the person what they want shared, using specific and neutral descriptions, and supporting their questions rather than speaking over them. If the person wants help, offer to take notes or remind them of the examples they planned to discuss. The patient’s goals and preferences remain central to the decision.

Frequently Asked Questions

How can I talk to my psychiatrist about weight gain or memory problems?

Describe what changed, when you noticed it, and how it affects daily life. For weight concerns, ask whether monitoring of weight, glucose, or lipid levels is appropriate; for memory problems, explain when they began and what tasks are harder. You can bring notes or ask a trusted support person to help describe observations.

Should I stop taking an antipsychotic if the side effects feel unbearable?

Do not stop or change it on your own. Contact your prescriber promptly to explain what feels unbearable and ask how the treatment plan can be adjusted safely; stopping suddenly or too soon can cause unpleasant or harmful effects. If symptoms seem urgent, seek prompt medical advice or emergency attention as appropriate.

Sources

Disclaimer: This article is for general information only and is not medical advice. It is not a substitute for diagnosis or treatment by a qualified healthcare professional. Always speak to your doctor before acting on anything you read here.

Written and reviewed by the Feelmy Deal Editorial Team. Learn how we create content.